Heat, Eastern Windham
- When
- June 28, 10:00 AM EST to June 30, 6:00 PM EST
- Where
- Eastern Windham forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
A hot and humid airmass developed over southern Vermont on June 28th and persisted through June 30th. Max heat indices ranged between 100F to 106F in Brattleboro, VT.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A hot and humid airmass developed over southern Vermont on June 28th and persisted through June 30th. Max heat indices ranged between 100F to 106F in Brattleboro, VT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 28, 5:42 AM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
642 AM EDT Mon Jun 28 2021
.SYNOPSIS...
Hot and humid weather is expected today into the middle of the
upcoming week. Isolated showers and thunderstorms are expected
today but chances for afternoon and evening showers and
thunderstorms will increase each day during the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat Advisory in effect from 11 AM TO 8 PM EDT Monday For
The Upper Hudson Valley...Eastern Mohawk Valley...Capital
District...Mid Hudson Valley and Southern Taconics in New York
Litchfield Hills in Connecticut, Berkshires and the Connecticut
River Valley in southern Vermont...
Mostly clear over many areas, other than some mid and high
clouds in northern areas. Isolated showers brushing just north
of the southern Adirondacks this morning. Heat and humidity
will result in considerable instability this afternoon and lake
breezes could initiate some isolated to scattered thunderstorms
this afternoon and evening. Those storms could affect the
western Mohawk Valley, Schoharie Valley and eastern Catskills.
The strong sun with some thin mid and high clouds elsewhere will
help temperatures reach around 90 to mid 90s but cooler in
higher terrain. Heat Indices mid 90s to around 100 in the areas
under Heat Advisory and the Berkshires have been added to the
Advisory, mainly for urban population centers.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Heat Advisory in effect from 11 AM TO 8 PM EDT Monday For
The Upper Hudson Valley...Eastern Mohawk Valley...Capital
District...Mid Hudson Valley and Southern Taconics in New York
Litchfield Hills in Connecticut, Berkshires and the Connecticut
River Valley in southern Vermont...
Any thunderstorms this evening will track into the Hudson Valley
to Berkshires but again, quite isolated, before dissipating.
There should be a mix of clouds through the night with warm and
oppressive conditions continuing with lows around 70 to lower
70s and 60s in higher terrain.
Not much difference in the weather on Tuesday with intervals of
mid and high clouds, especially in northern areas. More
isolated to scattered thunderstorms in the afternoon and
evening. Highs again around 90 to mid 90s with cooler in higher
terrain. More Heat Advisories likely needed for Tuesday and will
define the areas of greatest threat for heat for Tuesday once
the current Heat Advisories wind down later today. Oppressive
again tuesday night with isolated to scattered showers and
storms dissipating in the evening.
Upper energy in Canada begins to settle southward and upper
heights fall in our region as a result. A weak cold front
begins to drop south and east with a weak wind shift and slight
cooling and drying behind the weak front. Boundary layer winds
will increase as will midlevel flow and our region will be in
the right entrance region of an upper jet core. Instability will
be considerable with CAPEs likely exceeding 1000 j/kg, and some
areas near and south of the Capital Region solidly around 2000
j/kg. Deep layer shear will be considerable, too. So, strong to
severe thunderstorms possible, along with very heavy rain due
to the deep moisture in our region.
Highs Wednesday in the upper 80s to lower 90s, Cooler in higher
terrain, Some areas, again, will likely need Heat Advisories.
Likely showers and thunderstorms in most areas late in the
afternoon and evening with some decrease in coverage late in the
evening through the early morning hours of Thursday. Some slight
cooling Wednesday night into early Thursday morning but not
much, with lows in the 60s to around 70.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Predictability in the long term is fairly good Thursday, but drops
off significantly for Friday into the Independence Day holiday
weekend. The uncertainty is tied to a midlevel trough moving
generally southward out of Ontario. Run-to-run consistency if the
evolution of this trough has been poor, with deterministic models
ranging from attempting to cut this low off well to the west of the
forecast area, or keeping it as an open wave that gradually turns
southeast and clears the forecast area by the end of the period. The
00Z.28 operational GFS and ECMWF represent different ends of the
envelope, with the former showing a strong cutoff low over northern
IL by 12Z Saturday, while the latter has the open wave trough axis
over the local forecast area. It does appear that the 00Z GFS is an
outlier with respect to the 00Z GEFS mean, while the 00Z ECMWF is a
bit closer (but still more progressive than) the 12Z.27 EPS mean
(which is the most recent run currently available at the time of
this writing).
On Thursday, there is fairly good agreement in the approaching
trough interacting with an anomalously moist airmass characterized
by PWATs of 1.50-2.00 inches (+1 to +2 stdev). A SWly 300 mb jet is
also forecast to be favorably positioned with the equatorward
entrance region over the forecast area. So, rather good confidence
in measurable precipitation with 60-80 PoPs across the forecast
area. Chance of thunder as well Thursday, but too early to say much
about any severe threat as there are questions about the degree of
destabilization and strength of low-level forcing. Highs are likely
to be several degrees cooler than recent days, although still mild
and muggy with highs in the mid-70s to mid-80s.
For the remainder of the period, did not stray from NBM guidance
given the aforementioned uncertainty. It does appear increasingly
likely that the axis of anomalous moisture will shift south and east
of the forecast area, but uncertainty with the upstream trough
argues for chance PoPs through the period. Temps trend back near to
a bit below normal with the tendency for troughing.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR conditions are expected to prevail through the TAF period.
Patches of high cirrus and some midlevel altostratus are around the
terminals early this morning, with sct diurnal cumulus developing
during the afternoon today. Scattered showers and thunderstorms are
expected to develop over central NY in the early afternoon, with a
low but nonzero probability of some of these storms impacting
KGFL/KALB in the afternoon and evening hours. Not enough confidence
to include in the TAFs, so VCSH wording was used instead. Any
lingering showers/storms should dissipate after sunset Monday
evening, with lingering mid/high clouds around. Some light fog/mist
may develop at KGFL late tonight toward daybreak Tuesday.
Winds will be from the south to southwest at 5 to 10 kt for most of
the TAF period, diminishing to 5 kt or less after 00Z Tuesday.
Outlook...
Tuesday Night: Low Operational Impact. Isolated SHRA...TSRA.
Wednesday: High Operational Impact. Likely SHRA...TSRA.
Wednesday Night: High Operational Impact. Breezy. Likely SHRA...TSRA.
Thursday: High Operational Impact. Likely SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
Hot and humid weather is expected today into the middle of the
upcoming week. Isolated showers and thunderstorms are expected
today but chances for afternoon and evening showers and
thunderstorms will increase each day during the week.
RH values will be in the 50 to 70 percent range this afternoon
and Tuesday afternoon. RH values will be above 70 percent
tonight. Winds will be south to southwest at around 15 mph this
afternoon and Tuesday afternoon but lighter tonight.
&&
.HYDROLOGY...
Scattered showers and thunderstorms are expected throughout the
upcoming week, especially in the afternoon and evening. Total
rainfall forecast through Friday ranges from around three
quarters of an inch across the northern part of the forecast
area to 1.5 to 2 inches across the southern part of the forecast
area. Although no widespread hydrological issues are expected
at this time, locally heavy rainfall is possible in any
thunderstorms which may lead to some standing water in urban,
and low lying areas.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for CTZ001-013.
NY...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for NYZ040-041-043-049-050-052-053-059>061-064>066-083-
084.
MA...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for MAZ001-025.
VT...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
for VTZ015.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...NAS
HYDROLOGY...NASHazardous Weather Outlook National Weather Service Albany NY 1007 AM EDT Mon Jun 28 2021 CTZ001-013-MAZ001-025-NYZ038>041-043-049-050-052-053-059>061-064>066- 083-084-VTZ015-291415- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 1007 AM EDT Mon Jun 28 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Hudson and Mohawk valleys in east central New York, and the Connecticut river valley in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The combination of hot temperatures and high levels of humidity may result in heat index values exceeding Heat Advisory criteria Tuesday and Wednesday. In addition, there is a chance for thunderstorms through Friday, mainly during the afternoon and evening hours. Some thunderstorms could have frequent lightning, strong gusty winds and very heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-042-047-048-051-054-058-063-082-VTZ013-014-291415- Northern Herkimer-Hamilton-Northern Warren-Schoharie- Western Schenectady-Western Albany-Eastern Rensselaer-Western Greene- Western Ulster-Northern Fulton-Bennington-Western Windham- 1007 AM EDT Mon Jun 28 2021 This Hazardous Weather Outlook is for the southern Adirondacks, Catskills and Rensalear plateau in east central New York, and the Green mountains in southern Vermont. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The combination of hot temperatures and high levels of humidity may result in heat index values exceeding Heat Advisory criteria Tuesday and Wednesday. In addition, there is a chance for thunderstorms through Friday, mainly during the afternoon and evening hours. Some thunderstorms could have frequent lightning, strong gusty winds and very heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MSE
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964682.